Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 9, NWS Honolulu, HI

March 6, 20204 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 6, 2020, 2:20 PM HST for 4 counties in Hawaii. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2020, 2:20 PM HST (00:20 UTC)
Expired
Mar 8, 2020, 7:54 PM HST
In force
54 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWHW70 PHFO 070020
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
220 PM HST Fri Mar 6 2020

...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS UNTIL 6 PM HST 
SATURDAY...

.High pressure far north of the islands will support strong trade
winds through Saturday, with winds gradually weakening thereafter.

HIZ001>021-023>027-071500-
/O.NEW.PHFO.WI.Y.0009.200307T0020Z-200308T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
220 PM HST Fri Mar 6 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...Northeast to east winds 20 to 35 mph with localized 
  gusts over 50 mph.

* WHERE...All Hawaiian Islands except the summits and upper 
  slopes of Haleakala on Maui, and Mauna Kea and Mauna Loa on the 
  Big Island.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong are capable of downing tents or
  other temporary structures, as well as downing trees and causing
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged
to drive with caution. Secure trash cans, lawn furniture, and
other loose objects that can easily be blown around by strong
wind gusts.

&&

$$

Birchard
7 follow-up statements
011 
WWHW70 PHFO 070252
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
452 PM HST Fri Mar 6 2020

...HIGH WIND WARNING FOR LEEWARD KOHALA DISTRICT UNTIL 6 PM HST 
SATURDAY... 
...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS UNTIL 6 PM HST SATURDAY...

.High pressure far north of the islands will support strong to
locally damaging trade winds through Saturday, with winds 
gradually weakening thereafter.

HIZ026-071600-
/O.UPG.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/
/O.NEW.PHFO.HW.W.0003.200307T0252Z-200308T0400Z/
Kohala-
Including the city of Waikoloa
452 PM HST Fri Mar 6 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 30 to 40 mph with frequent gusts near 60 mph.

* WHERE...Kohala District.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.  
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution. Stay away from downed power lines.

&&

$$

HIZ001>021-023>025-027-071600-
/O.CON.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Bradshaw Field, 
and Saddle Road Above 5000 feet
452 PM HST Fri Mar 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...Northeast to east winds 20 to 35 mph with localized 
  gusts over 50 mph.

* WHERE...All Hawaiian Islands except the summits and upper 
  slopes of Haleakala on Maui, and Mauna Kea and Mauna Loa on 
  the Big Island.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged
to drive with caution. Secure trash cans, lawn furniture, and
other loose objects that can easily be blown around by strong
wind gusts.

&&

$$

Birchard
291 
WWHW70 PHFO 070531
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
731 PM HST Fri Mar 6 2020

...HIGH WIND WARNING FOR LEEWARD WEST MAUI LANAI KAHOOLAWE AND THE
LEEWARD KOHALA DISTRICT UNTIL 6 PM HST SATURDAY... 
...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS UNTIL 6 PM HST SATURDAY...

.High pressure far north of the islands will support strong to
locally damaging trade winds through Saturday, with winds
gradually weakening thereafter.

HIZ014>016-018-071600-
/O.UPG.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/
/O.EXA.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Including the cities of Manele, Lanai City, Lahaina, 
and Kaanapali
731 PM HST Fri Mar 6 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...Northeast winds 30 to 40 mph with frequent gusts up to 60
  mph.

* WHERE...Leeward West Maui, Lanai and Kahoolawe.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Sporadic power outages can be expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution. Stay away from downed power lines.

&&

$$

HIZ026-071600-
/O.CON.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/
Kohala-
Including the city of Waikoloa
731 PM HST Fri Mar 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 30 to 40 mph with frequent gusts up to 60 
  mph.

* WHERE...Leeward Kohala District.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Sporadic power outages can be expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from downed power lines.

&&

$$

HIZ001>013-017-019>021-023>025-027-071600-
/O.CON.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Wailuku, Kahului, Haiku, 
Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, 
Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, 
Bradshaw Field, and Saddle Road Above 5000 feet
731 PM HST Fri Mar 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 20 to 35 mph with localized gusts over 50 
  mph.

* WHERE...All Hawaiian Islands except the summits and upper slopes
  of Haleakala on Maui, Mauna Kea and Mauna Loa on the Big Island,
  and areas in the High Wind Warning.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged
to drive with caution. Secure trash cans, lawn furniture, and
other loose objects that can easily be blown around by strong
wind gusts.

&&

$$
153 
WWHW70 PHFO 071330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Sat Mar 7 2020

...HIGH WIND WARNING FOR LEEWARD WEST MAUI LANAI KAHOOLAWE AND
THE LEEWARD KOHALA DISTRICT UNTIL 6 PM HST THIS EVENING... 
...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS UNTIL 6 PM HST 
THIS EVENING...

.High pressure far north of the islands will support strong to 
locally damaging trade winds today, with winds gradually weakening
tonight and Sunday.

HIZ014>016-018-026-080400-
/O.CON.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-Kohala-
Including the cities of Manele, Lanai City, Lahaina, Kaanapali, 
and Waikoloa
330 AM HST Sat Mar 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Northeast winds 30 to 40 mph with localized gusts over 
  60 mph.

* WHERE...Leeward West Maui, Lanai, Kahoolawe and the Leeward
  Kohala District on the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Sporadic power outages can be expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution. Stay away from downed power lines.

&&

$$

HIZ001>013-017-019>021-023>025-027-080400-
/O.CON.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Wailuku, Kahului, Haiku, 
Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, 
Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, 
Bradshaw Field, and Saddle Road Above 5000 feet
330 AM HST Sat Mar 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...All Hawaiian Islands except the summits and upper slopes
  of Haleakala on Maui, Mauna Kea and Mauna Loa on the Big Island,
  and areas in the High Wind Warning.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged
to drive with caution. Secure trash cans, lawn furniture, and
other loose objects that can easily be blown around by strong
wind gusts.

&&

$$
151 
WWHW70 PHFO 080134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Sat Mar 7 2020

...WIND ADVISORY FOR PORTIONS OF MAUI AND HAWAII COUNTIES...

.High pressure far north of the islands will support strong trade
winds through Sunday.

HIZ014>016-018-026-081445-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/
/O.EXB.PHFO.WI.Y.0009.000000T0000Z-200309T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-Kohala-
Including the cities of Manele, Lanai City, Lahaina, Kaanapali, 
and Waikoloa
334 PM HST Sat Mar 7 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the northern 
  Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

HIZ001>013-020-021-023-024-027-080245-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Windward Haleakala-Leeward Haleakala-Kona-
South Big Island-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Haiku, Makawao, Hana, Kihei, 
Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, 
Pahala, Bradshaw Field, and Saddle Road Above 5000 feet
334 PM HST Sat Mar 7 2020

...WIND ADVISORY IS CANCELLED...

$$

HIZ017-019-025-081445-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-200309T0400Z/
Maui Windward West-Maui Central Valley-Big Island North and East-
Including the cities of Wailuku, Kahului, Hilo, Volcano, Honokaa,
and Kamuela
334 PM HST Sat Mar 7 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Maui and the northern Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged
to drive with caution. Secure trash cans, lawn furniture, and
other loose objects that can easily be blown around by strong
wind gusts.

&&

$$

Morrison
415 
WWHW70 PHFO 081411
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
411 AM HST Sun Mar 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR
PORTIONS OF MAUI AND HAWAII COUNTIES...

HIZ014>019-025-026-090315-
/O.CON.PHFO.WI.Y.0009.000000T0000Z-200309T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa
411 AM HST Sun Mar 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the northern 
  Big Island.

* WHEN...Until 6 PM HST today.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution.

&&

$$

RCB
544 
WWHW70 PHFO 090117
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
317 PM HST Sun Mar 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY MORNING FOR
PORTIONS OF MAUI AND HAWAII COUNTIES...

HIZ014>019-025-026-091430-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-200309T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa
317 PM HST Sun Mar 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Northeast winds 15 to 30 mph with localized gusts over 
  45 mph.

* WHERE...Kahoolawe, Lanai, central valley of Maui and the near
  the West Maui Mountains, as well as near the Kohala Mountains
  and around Waimea on the Big Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong are capable of downing tents or 
  other temporary structures, as well as downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution.

&&

$$
802 
WWHW70 PHFO 090554
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
754 PM HST Sun Mar 8 2020

HIZ014>019-025-026-090700-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-200309T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Big Island North and East-
Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa
754 PM HST Sun Mar 8 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds have fallen below wind advisory threholds and will
continue to trend lower through the overnight hours.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 6, 9:55 AM HST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 6, 9:55 AM HST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
955 AM HST Fri Mar 6 2020

.SYNOPSIS...
Strong high pressure passing north of the islands will support windy
conditions over the islands through the first part of the weekend,
with trade winds gradually easing from Sunday into early next week.
The increasing trade winds will bring a surge in windward showers
today, but a cooler air mass will bring drier conditions and fewer
showers over the weekend. Periods of variable high cloudiness is
anticipated over the weekend, thickest on Saturday. Light winds and
warmer temperatures are forecast beginning Tuesday and Wednesday as
a low develops north of the islands, with the low potentially
affecting island weather later next week.

&&

.DISCUSSION...
NE to E trade winds are expected to continue strengthening into
tonight, remain strong and gusty on Saturday, then gradually ease to
moderate speeds Sunday into Tuesday. Winds are then expected to veer
to the SE and weaken further Wednesday as a cut-off low aloft
induces a surface trough near the islands. Island weather thereafter
will hinge on the movement and intensity of the deep-layer cutoff
low, and its associated front/convergence band.

Strong high pressure far N of the islands has built southward over
the past 24 hours, highlighted by 3-4 mb surface pressure rises over
the islands. Trade winds have increased in response and are now
locally gusty (30-40 mph gusts), with a gust to 47 mph recently
reported at the typically windy Kohala Ranch on leeward Big Island.
Model guidance has been consistent with the idea that winds will
continue to strengthen today and peak tonight/Saturday, with
sustained winds near the islands reaching 25-30 mph. Speeds will be
close to criteria (sustained 30 mph/gusts to 50 mph) for a Wind
Advisory in portions (if not all) of the state, and we will continue
to closely monitor observations to determine its necessity.

Trade showers are currently fairly active as an area of increased
low-level moisture moves through, somewhat enhanced by a weak trough
aloft to the NE. The early morning sounding from PHTO indicated that
moisture extended as high as 15 thousand feet, likely due to the
trough aloft. Showers are expected to diminish after today and
remain somewhat limited over the weekend as cooler low-level air
arrives from the NE (dew points dropping into the mid- to upper-50s
and PWAT drops to a paltry 0.7" by Sunday) and mid-level heights
rise slightly, with the mixed layer becoming reduced to a6-8
thousand feet. High clouds may pepper island skies through Sunday,
and are expected to be thickest on Saturday.

A remnant frontal boundary rounding the high to the N will loosen
the gradient slightly on Sunday as it approaches from the NE,
leading to a gradual downward trend in wind speeds as the direction
backs to the NE. This boundary will bring a marginal increase in low-
level moisture that will likely fuel a modest increase in trade
winds showers Monday, while also ensuring the island air mass
retains a slight chill, with dew points remaining in the 50s. Winds
are expected to become light and variable by Wednesday as a cut-off
low aloft induces a surface trough near the islands. As stated
above, island weather thereafter will hinge on the movement and
intensity of the deep-layer cutoff low, and its associated
front/convergence band, but latest guidance maintains relatively
light winds into next weekend.

&&

.AVIATION...
Locally breezy trade wind flow has returned and is expected to
strengthen today. AIRMET Tango remains in effect for all islands for
low-level turbulence downstream of elevated terrain.

Elevated low-level moisture, combined with an unstable airmass, will
maintain shower activity over the islands today. Showers will favor
Windward slopes and coasts through tonight. AIRMET Sierra for
mountain obscuration is, and will likely remain, in effect across
north through east facing slopes of Oahu Molokai, Maui, and the Big
Island through at least late morning. Shower activity is expected to
decrease later Saturday morning as drier conditions move in for the
weekend.

&&

.MARINE...
A 1037 mb surface high centered far north of the state is expected
to gradually shift south and tighten the pressure gradient over the
state. This will bring an increase to the already strong trades and
will lead to gale force winds over select areas this afternoon and
Saturday. In addition, seas are also becoming elevated and rough
across most waters. A Small Craft Advisory (SCA) is currently in
effect through this morning for all Hawaiian waters and a Gale
warning will become in effect this afternoon for the typical windy
areas around Maui County and the Big Island.
Hazardous marine conditions will likely persist through the weekend
with improving conditions expected early next week as the trades
gradually decrease.

The strengthening trade winds around and upstream of the islands
will likely cause surf to become rough and elevated along east
facing shores of the smaller islands today. A High Surf Advisory is
in effect through Saturday night, along east facing shores of Kauai,
Oahu, Molokai and Maui. A slight lag in the higher surf along east
facing shores of the Big Island, but it will eventually increase
there as well. The latest issuance of the HSA indicates the surf
will build along east facing shores of the Big Island from this
afternoon and tonight through Saturday night. A medium period north-
northeast swell arriving Saturday night combined with the strong
trades will also likely continue to keep the rough surf elevated
along east facing shores through Sunday. Note that the Wave Watch
III model guidance shows this north-northeast swell may be slightly
larger over the eastern end of the island chain. Therefore, expect
the HSA to be extended through the remainder of the weekend for most
east facing shores. The surf will gradually trend down along east
facing shores early next week as the trade winds weaken.

In addition to the medium period north-northeast swell arriving this
weekend, which was described above, expect a small, long period west-
northwest swell to arrive Saturday, and persist from Sunday into
Monday. A slightly larger long period west-northwest swell arriving
Monday night is expected to build through Tuesday night, then
gradually lower on Wednesday. Surf produce by the west-northwest and
the north-northeast swells will likely remain below the HSA criteria
along north and west facing shores through the middle of next week.
Elsewhere, expect small background surf along south facing shores
due to small south and southwest swells.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Sunday for East facing shores
of Kauai Oahu Molokai and Maui.

High Surf Advisory from noon today to 6 AM HST Sunday for East
facing shores of the Big Island.

Small Craft Advisory until noon HST today for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Gale Warning from noon today to 6 AM HST Sunday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 4:52 PM HSTHigh Wind WarningHFOHawaii, Kalawao23 hr

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.